Cailin O’Connell, MS3; Ranjit Chacko, MD; Linda Barloon MSN, PMHNP
Tardive Dyskinesia is a complication of prolonged exposure to antipsychotic D2 Blockers causing hypersensitization of the D2 dopamine receptors in the nigrostriatal pathway which presents as oral, facial, buccolingual, truncal, and extremity choreiform movements. Symptoms begin insidiously and treatment may be further delayed by other complicating conditions including cognitive impairment and communication difficulties due to visual and hearing loss.
A 54-year-old male presented in a wheelchair to the emergency department with his nursing aid for worsening ataxia, neck extension, eye rolling, and dysarthric speech. The patient had a history of developmental delay, a ten-year history of optic neuritis, and cochlear implants for sensorineural deafness. He had a four-year history of Major Depressive Disorder with Psychotic Features treated with atypical antipsychotics, and had most recently been switched to clozapine six months prior to presentation for treatment of worsening auditory hallucinations. Physical symptoms of neck extension, eye rolling and dysarthric speech began three months prior to presentation and were initially treated by an outpatient psychiatrist with diphenhydramine for extrapyramidal symptom control. Symptoms worsened and three weeks prior to presentation clozapine was discontinued due to new-onset ataxia. Hospital stay was complicated by the patient's visual and auditory disabilities, which limited orientation and evaluation. Staff training in the proper utilization of cochlear implant hearing aids became a vital component of the care plan. Patient was observed responding to internal stimuli in the early morning hours prior to cochlear implants being placed and turned on, however, was alert and oriented and able to describe auditory hallucinations with insight after the placement of the hearing aids. Abnormal involuntary movement physical exam showed choreiform movement of the lower extremities and buccolingual movements and opisthotonos. Mental status exam demonstrated response to internal stimuli, including a persecutory auditory hallucination that caused the patient considerable distress. Diphenhydramine was discontinued due to risk of delirium and exacerbation of tardive dyskinesia due to anticholinergic properties, and low dose olanzapine was started to treat auditory hallucinations and provide blockade of hypersensitive D2 receptors. Patient reported a decrease in auditory hallucinations and was discharged on day five to his assisted living facility with physical therapy and supervision for fall precautions. If tardive dyskinesia did not improve, follow up included consideration of vesicular monoamine transporter 2 (VMAT2) inhibitory agent.
This case illustrates the importance of care team competency in the implementation of hearing assistance devices, as well as the challenge of diagnosing and treating tardive dyskinesia in the hearing and vision impaired patient. Early recognition of tardive dyskinesia allows for the tapering of the offending agent in order to prevent rebound symptoms of abrupt discontinuation and the addition of VMAT2 inhibiting agents in the case of non-refractory symptoms.
Linszen MM, Brouwer RM, Heringa SM, et al. Increased risk of psychosis in patients with hearing impairment: review and meta-analyses. Neurosci Biobehav Rev. 2016;62:1-20. [PMID: 26743858] doi:10.1016/j.neubiorev.2015.12.012
Sommer IE, Roze CM, Linszen MM, et al. Hearing loss; the neglected risk factor for psychosis [Letter]. Schizophr Res. 2014;158:266-7. [PMID: 25096542] doi:10.1016/j.schres.2014.07.020
Gevonden M, Booij J, van den Brink W, et al. Increased release of dopamine in the striata of young adults with hearing impairment and its relevance for the social defeat hypothesis of schizophrenia. JAMA Psychiatry. 2014;71:1364-72. [PMID: 25271822] doi:10.1001/jamapsychiatry.2014.1325
Stahl SM. Mechanism of action of vesicular monoamine transporter 2 (VMAT2) inhibitors in tardive dyskinesia: reducing dopamine leads to less “go” and more “stop” from the motor striatum for robust therapeutic effects. CNS Spectr. 2018;23:1-6. [PMID: 29249207] doi:10.1017/S1092852917000621
Bhidayasiri R, Jitkritsadakul O, Friedman JH, et al. Updating the recommendations for treatment of tardive syndromes: a systematic review of new evidence and practical treatment algorithm. J Neurol Sci. 2018;389:67-75. [PMID: 29454493] doi:10.1016/j.jns.2018.02.010
Guy W. ECDEU Assessment Manual for Psychopharmacology. U.S. Department of Health, Education and Welfare, Public Health Service, Alcohol, Drug Abuse and Mental Health Administration, NIMH Psychopharmacology Research Branch, Division of Extramural Research Programs; 1976:534–7. DHEW publication number (ADM) 76-338.
Rebol J, Kravos M, Ložar M. Successful hearing improvement with direct acoustic stimulation in a patient with schizophrenia. J Laryngol Otol. 2018;132:946-8. [PMID: 30261939] doi:10.1017/S0022215118001664
Want to have your abstract featured here? ACP holds National Abstract Competitions as part of the ACP Internal Medicine Meeting every year. Find out more at ACP Online.